Home » Diseases and Conditions » HIV (AIDS) Rash

HIV (AIDS) Rash

 

What is HIV?

Human Immunodeficiency Virus (HIV) is a retrovirus causing the Acquired Immunodeficiency Syndrome (AIDS). This is an illness altering one’s immune system, targeting the CD4 lymphocytes, tolerating opportunistic organisms to thrive in the body and thus, causing infections lethal to the host [1].

Easily spread through bodily fluids, sexual contact, blood transfusions, needle sharing, vertical transmission and organ transplantation [2], the virus had continued to be one of the most serious health problems worldwide, with  an estimate of 2.5 million new cases in 2011 [3].

 hiv prevalance

The photo illustrates the prevalence of Human Immunodeficiency Virus (HIV) among adults, with those areas in maroon and gray having the highest and lowest rates, respectively.

Source: www.unaids.org

Do Rashes Occur In HIV?

The most recognized clinical manifestations of HIV affect not only the immune system, but the gastrointestinal, respiratory, neurologic, and even the integumentary organs as well.

Aside from swollen lymph nodes, fever, night sweats, weight loss, diarrhea, shortness of breath, cough, numbness of extremities, leukoplakia and canker sores, rashes can also be apparent [4]. In fact, 40-80% of patients with HIV may develop skin rashes [5].

Rashes in HIV: When and Why Do They Occur?

Skin rashes presented in HIV patients may be due to the viral infection itself, a concomitant infection, or an adverse effect of an anti-retroviral drug for AIDS.

1.     Rashes as Part of the Viral Process

Occurring at the acute viral infection stage, these rashes develop within the first two months of the illness. They usually are part of the flu-like symptoms present among 50-90% of HIV patients.  These rashes appear just when about 60% of memory CD4 T cells are killed from viral replication. [6, 7]

2.     Rashes in the Presence of a Concomitant Infection

An individual with HIV will experience an altered immune response to some pre-existing skin lesions and to yet other systemic infections. Examples of these conditions include psoriasis, folliculitis, Herpes, and Kaposi’s sarcoma [8, 9]. The decrease in the memory CD4 T cells during HIV infection leaves one’s immunity susceptible to other simultaneous infections, causing rashes as presentation [10].

3.     Rashes As Side Effects of Medications Used For AIDS

With altered immunity caused by HIV, the skin can be more sensitive to other substances.  There rashes can be generated by the effect of the anti-retroviral drug types like the non-nucleoside reverse transcriptase inhibitors (NNRTIs), nucleoside reverse transcriptase inhibitors (NRTIs) and the protease inhibitor (PI) drugs, particularly the Neviparine, Abacavir, Amprenavir and Tipranavir. They appear within a few weeks of taking the medication, and would disappear with continued use. [6, 11]

Pictures of HIV Rashes

  • Seen at the first two months of illness, these rashes usually present as erythematous patches with small, elevated bumps.  They are pruritic, and are mostly seen in the face, chest, hands and feet. [6, 10]

 hiv rash

The photo depicts a characteristic rash of an acute HIV infection, erythematous patches, with small raised bumps.

Source: www.healthline.com

  • Skin lesions may also present as scaly to hyperkeratotic plaques with erythematous base, usually in the forehead, near the hairline and on the chest. These lesions may appear among patients with psoriasis infected with HIV, and may appear with increased severity. [9, 12]

 hiv psoriasis

An image of a patient with HIV and severe psoriasis, with scaly, hyperkeratotic skin lesions of reddish base on the forehead (left) and chest (right).

Source: www.theaidsreader.com

  • Folliculitis, which are erythematous pustules and papules along hair follicles, can also be observed. These can excoriate and often exude pus. They are more severe when concomitant with HIV. [9, 13]

 hiv folliculitis

Erythematous pustules and papules found at hair follicles, depicting folliculitis in an HIV patient.

Source: www.healthhype.com

  • Sexually transmitted diseases (STDs), such as herpes, appear to increase one’s chance of having HIV. In fact, an estimate of 50 to 90% of patients infected with both HSV 1 and HSV 2 are also HIV infected, presenting with multiple lesions at oral and genital areas [14].  These viruses may also present as shingles, appearing as reddish skin lesions filled with fluid, which usually burst and encrust. [15]

Hiv hsv1

Herpes labialis, or cold sores, brought about by Herpes Simplex Virus 1.

Source: www.commons.wikimedia.org

 Herpes zoster rash

This photo shows an example of Shingles (Herpes Zoster), with fluid filled skin lesions which usually bursts and encrusts.

Source: www.clinicaladvisor.com

 

  • Other skin lesions may present as purplish discoloration of the skin and mucous membranes. This may be Kaposi’s sarcoma, a form of carcinoma most common among patients with AIDS. [8]

hiv kaposis sarcoma

An image of Kaposi’s Sarcoma, with its characteristic violaceous skin lesions.

Source: www.en.academic.ru

 

  • Forms of HIV rashes can also be seen as components of the skin disorders: Steven-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). These skin lesions are erythematous, either flat or raised, with central blisters, peeling, painful, and found mostly in the mouth, eyes and genitals. These severe conditions are brought about by severe side effects of medications for the management of HIV. [9]

 hiv sjs

An image of a patient with erythematous skin lesions, painful and peeling developing after ingestion of a drug, characteristic of Steven Johnson syndrome.

Source: www.commons.wikimedia.org

 

  • Another presentation of rashes among HIV patients can be described as generalized and maculopapular, usually appearing on the chest and extremities. This is usually caused as adverse effects of antiretroviral medications. [16]

 hiv antiretrovirals

Widespread maculopapular rashes presenting after antiretroviral use.

Source: www.elsevier.com

 

Treatment for HIV Rashes

There has to be a proper diagnosis of the rashes before one commences treatment. If undiagnosed of AIDS, yet one notices appearance of such skin lesions, a doctor’s consult should readily be done for further diagnostics and workups.

Once proven to have both HIV and other concomitant infections, immediate proper treatment must be given.

  • Clobetasol ointment and Acitrecin for Psoriasis [13]
  • Either Itraconazole or Trimethoprim-Sulfamethoxazole therapy for eosinophilic and staphylococcal folliculitis, respectively [13]
  • Foscarnet and Vistide for Herpes infection [8]
  • Systemic chemotherapy with either Vinblastine, Vincristine or Bleomycin for Kaposi’s Sarcoma [8]
  • Immediate drug withdrawal, surgical debridement, pain relievers, prophylactic antibiotics, intravenous immunoglobulin and cyclosporine for Steven-Johnson Syndrome and Toxic Epidermal Necrolysis [17]
  • If rashes are brought about as side effects of antiretroviral medications, these drugs need not be stopped, but are advised to be continued. [6]

To relieve pruritus and prevent further irritation, over the counter drugs Diphenhydramine and Hydrocortisone cream can be utilized. Hot baths and direct sunlight is also advised to be avoided. Mild detergents and bath products, moisturizers and emollients are also recommended. [9]

References:

1. Weiss, R. et al. How Does HIV Cause AIDS? Science. 1993; 260 (5112):1273-9

2. http://www.nlm.nih.gov

3. http://www.cdc.gov

4. http://www.aids.about.com

5. Kahn, J.. et al. Acute Human Immunodeficiency Virus Type 1 Infection. New England Journal of Medicine. 1998; 339:33-9.

6. Krucik, g.et al. HIV Rash: Symptoms and Treatments. 2013 Feb. http://www.healthline.com

7. Perlmutter, B. et al. How to Recognize and Treat Acute HIV Syndrome. American Family Physician. 1999 Aug; 60 (2): 535-542.

8. http://www.webmd.com

9. http://www.dred.com

10. http://www.livestrong.com

11. Side Effects of Anti-HIV Medications – Skin Rash. http://www.aidsinfo.nih.gov

12. Espinoza, L. et al. Severe Psoariasis in Advanced HIV Infection. 2010 Feb. http://www.theaidsreader.com

13. http://www.hiv.va.gov

14. Baeten, J. et al. Herpes Simplex Virus and HIV-1. 2006 Nov. http://www.hivinsite.ucsf.edu

15. http://www.aidsmeds.com

16. Carr, A. Toxicity of Antiretroviral Therapy and Implications for Drug Development. Nature Reviews Drug Discovery. 2003 Aug; 2: 624-634

17. Lehloenya, R. et al. Management of Steven-Johnson Syndrome and Toxic Epidermal Necrolysis. Current Allergy and Clinical Immunology. 2007 Aug; 20(3): 124-8.

 



We'll send you more information about HIV (AIDS) Rash to your Inbox...
Enter your email address:

by on in

Share


No comments yet.

Howshealth.com is for informational purposes only and is not a substitute for medical advice, treatment or diagnosis.